Wyoming, 2026Heavy Snow and Winter Weather in Wyoming, March 5 to 6, 2026
March 5 to 6, 2026 · NWS CYS · 6 events in 6 counties and zones
A fast-moving Pacific system moved across the Front Range and brought some much needed snowfall to portions of southeast Wyoming. Although widespread accumulations were generally between 2 to 6 inches, some places received locally higher amounts.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving Pacific system moved across the Front Range and brought some much needed snowfall to portions of southeast Wyoming. Although widespread accumulations were generally between 2 to 6 inches, some places received locally higher amounts. This was the largest daily snowfall total for Cheyenne during the 2025 and 2026 winter season at the time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 5, 4:24 PM MST, 5 hours 36 minutes earlier. Its key messages:
- Rain showers this evening will change to snow from west to east overnight and accumulation is expected for much of the area late tonight through Friday.
- The highest confidence in accumulating snow is in Albany, Laramie, Sioux, and Dawes Counties.
- Confidence is low to medium elsewhere due to uncertainty in the potential for banded snowfall during the day on Friday.
- Northerly winds gusting 30 to 45 mph are expected Friday, leading to areas of blowing snow and difficult travel.
- Warmer and drier conditions will return Saturday onward with several periods of high winds expected Sunday into much of next week.
Area forecast discussion, Mar 5, 4:24 PM MST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
424 PM MST Thu Mar 5 2026
.KEY MESSAGES...
- Rain showers this evening will change to snow from west to
east overnight and accumulation is expected for much of the
area late tonight through Friday.
- The highest confidence in accumulating snow is in Albany,
Laramie, Sioux, and Dawes Counties.
- Confidence is low to medium elsewhere due to uncertainty in
the potential for banded snowfall during the day on Friday.
- Northerly winds gusting 30 to 45 mph are expected Friday,
leading to areas of blowing snow and difficult travel.
- Warmer and drier conditions will return Saturday onward with
several periods of high winds expected Sunday into much of
next week.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 400 PM MST Thu Mar 5 2026
Active weather is anticipated over the area over the next 24 hours
as a disorganized storm system moves into the area. Much of the area
is enjoying a deceptively warm day today with highs surging into the
60s or even low 70s along and east of I-25. However, changes are
already working into our western zones, with much of Carbon county
sitting in the 30s. Mesoanalysis shows two upper level lows
approaching the area from the west. The northern feature over the
Yellowstone area is still the dominant circulation per GOES water
vapor satellite imagery, but the secondary low over central Utah is
beginning to gain strength. Each of these have supported their own
lee cyclone, the first over southwest South Dakota, and the second
over central Colorado. The elongated lee trough has held the initial
cold frontal passage up along the Laramie Range, but observations
indicate that the northern surface low is already beginning to
cede to the southern surface low. As this occurs, we will have
the surface cold front move through the area in two phases.
First, a cool but still somewhat dry airmass will push in from
the west, leading to a period of gusty west to northwest winds
over the high Plains. Model guidance has trended a little slower
with the arrival of the secondary boundary, now expected around
midnight tonight. Improved low-level moisture will arrive with
this airmass, and winds will tilt more northerly behind. In
between the two fronts, we will have fairly strong mid-level
frontogenesis setting up along a line from roughly Laramie to
Lusk. This is already apparent on the latest mesoanalysis,
strongest between Laramie and Cheyenne at this time. Ample lift
along this feature is already producing a few radar echoes,
which are very slowly beginning to cool and moisten the boundary
layer underneath. Along and east of I-25, this evening activity
is expected to remain mainly as rain showers, but will mix with
snow at times around Laramie. The overall rain to snow
transition will be delayed by about 6 hours prior to previous
forecast packages. Corresponding start times for most Winter
Weather Advisories for lower elevations were also delayed until
midnight due to this trend.
Model guidance is finally coming into better agreement on the
Wyoming side, but we still have a bit of uncertainty in Nebraska.
The main question will be the strength and spatial extent of the
good forcing for lift on the northwest flank of this system. The
latest models show the souther upper level low moving into central
Colorado tonight, but struggling to fully close off into Friday. As
a result, the large and widespread TROWAL indicated by some models
yesterday is unlikely to pan out. However, a more narrow region of
positive theta-e advection and isentropic lift is still expected to
develop concurrent with modest frontogenesis. By Friday morning,
ample cold air should be moving in to our area to lead to snow for
most areas seeing precipitation. At daybreak, this band of
precipitation is expected to be located roughly from Laramie to
Chadron, and then it will progress eastward through the rest of
the day, finally departing our eastern zones around or shortly
after sunset. Whether this forcing holds together through the
day is the primary uncertainty governing the forecast for much
of the Nebraska panhandle. The most favored areas for this event
are still the same areas, generally inside of an Elk Mountain
to Chugwater to Cheyenne triangle. This is where confidence is
highest in both QPF and precipitation type. Further west, the
primary uncertainty is QPF, whereas further east there is
uncertainty in both QPF and precipitation type.
For this forecast update, there was sufficient confidence to upgrade
the I-80 summit area to a Winter Storm Warning, and add a new Winter
Weather Advisory into central Laramie County including Cheyenne. We
have also added a Winter Weather Advisory for the Pine Ridge area in
the northern Nebraska panhandle where favorable northerly upslope
flow should locally enhance snowfall amounts. Confidence was too low
in the areas in between to add an Advisory at this time, but we will
continue to monitor through the evening and overnight hours. For
Platte and Goshen counties, the best forcing for lift will occur as
the cold air is moving in, so we may have rain and melting on warm
surface temperatures cutting into snow totals there. For areas
outside of the Advisory, the most likely snowfall is generally 0.5
to 3" or so, but there is potential for localized banding to develop
during the day on Friday, and lead to higher amounts primarily in
the central and southern Nebraska panhandle.
In addition to the snowfall, strong northerly winds will be a
concern throughout the event. Look for widespread gusts of 30 to 40
mph over much of the area all through the day on Friday, with
localized gusts to around 50 mph possible. This will lead to blowing
and drifting snow concerns across much of the area. Localized near
blizzard conditions cannot be ruled out. Winds will finally ease
during the evening hours on Friday.
Skies will clear Friday night, allowing for a cold start to the day
on Saturday. Warm air advection returns to the area quickly though,
and we should see high temperatures fairly close to seasonal
averages by Saturday afternoon.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 424 PM MST Thu Mar 5 2026
Saturday evening we start to transition from a
northwesterly to a truly zonal flow over the Intermountain west.
This is in part due to the low pressure system migrating through the
US southwest/northern Mexico region of North America at the same
time an upper level wave pushes through the Canadian Providences.
This forces the jetstream to accelerate over the Rocky mountains as
the pressure gradient compresses resulting in high winds for our
wind prones areas Saturday night into early Sunday morning. Omega
values start to max out Monday morning with strong subsident flow
presenting stronger certainty in high winds for Monday as opposed to
the juggling between the strong to maxed out subsident flow values
for Sunday as the 700mb jet slowly intensifies. The 12z run of the
global models has the 700mb jet slowly gaining intensity throughout
the day Sunday reaching speeds between 50 to 60 knots by Sunday
afternoon to the early evening time frame. By Monday the system
moving across the Canadian Providences takes a little more southern
route tightening the gradient even more around Monday evening. The
700mb jet model response to this deviation is sporadic blips of
intensity between 65 and 70 knots while in westerly flow. Given the
Mountain wave like set up depicted in the omega fields of the global
models. It would surprise me to see gusts up to 80 mph in the wind
prones during the periods of 65+ knot intensities. To further
confirm my forecast of high winds, our in house algorithm gives
probabilities between 60 to 80 percent for high winds at Arlington
starting Saturday evening through Monday afternoon with the high
probabilities starting Sunday evening for Bordeaux. The models keep
us in straight westerly flow with intermittent intensities between
55 and 60 knots for the remainder of the work week. It will be
something to keep track of, but we could see possible elevated to
high winds throughout the work week as well if these models trends
continue.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 424 PM MST Thu Mar 5 2026
A storm system will be pushing in and impacting all terminals at
varying times in this TAF period. The precipitation will start as SN
or a SN/RA mix for the southeast Wyoming sites and RA across the
Nebraska Panhandle. As we progress into the overnight hours, all the
precipitation will become SN and flight categories will vary from
MVFR to IFR, some of the terminals may see LIFR conditions, a big
reason for this will the potential for BLSN. The two sites that may
escape LIFR conditions is KRWL and KLAR as winds may not be as
strong. Conditions at the tail end of this TAF period will begin to
improve as the aforementioned system exits the region.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from midnight tonight to 6 PM MST
Friday for WYZ106-115-117-118.
Winter Weather Advisory from 8 PM this evening to midnight MST
Friday night for WYZ103-112-114.
Winter Weather Advisory from 11 PM this evening to 6 PM MST
Friday for WYZ104-109-113.
Winter Weather Advisory from 8 PM this evening to 6 PM MST
Friday for WYZ110.
Winter Storm Warning from midnight tonight to midnight MST
Friday night for WYZ116.
NE...Winter Weather Advisory from midnight tonight to 6 PM MST
Friday for NEZ002-095.
&&
SHORT TERM...MN
LONG TERM...MM
AVIATION...RZHazardous weather outlook, Mar 5, 4:11 PM MST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
411 PM MST Thu Mar 5 2026
NEZ002-003-019>021-054-055-095-096-WYZ101>119-062315-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
411 PM MST Thu Mar 5 2026
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TONIGHT AND FRIDAY
- Rain showers this evening will change to snow from west to
east overnight and accumulation is expected for much of the
area late tonight through Friday.
- The highest confidence in accumulating snow is in Albany,
Laramie, Sioux, and Dawes Counties.
- Confidence is low to medium elsewhere due to uncertainty in
the potential for banded snowfall during the day on Friday.
- Northerly winds gusting 30 to 45 mph are expected Friday,
leading to areas of blowing snow and difficult travel.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
- Warmer and drier conditions will return Saturday onward with
several periods of high winds expected Sunday into much of next
week.
.Spotter information statement...
Spotter activation will not be needed.
Winter Weather, Central Laramie County
- When
- March 5, 10:00 PM MST to March 6, 2:00 PM MST
- Where
- Central Laramie County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Numerous reports in and around Cheyenne of 3 to 6 inches of snow. Most locations received between 4 and 5 inches of snow.
Winter Weather, North Snowy Range Foothills
- When
- March 5, 11:00 PM MST to March 6, 3:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Several reports near Elk Mountain of 1 to 3 inches of snow. Slick and hazardous travel conditions were also reported.
Heavy Snow, South Laramie Range
- When
- March 6, 12:00 AM MST to 1:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Crow Creek SNOTEL in the southern Laramie Range reported a storm total snow accumulation of 8.8 inches.
Winter Weather, South Laramie Range Foothills
- When
- March 6, 1:00 AM MST to 7:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
An observer 11.9 miles northwest of Cheyenne reported a rapid accumulation of 5 inches of snow.
Winter Weather, Snowy Range
- When
- March 6, 2:00 AM MST to 3:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Sand Lake SNOTEL over the Snowy Range reported a storm total snowfall of 10.4 inches.
Winter Weather, Laramie Valley
- When
- March 6, 3:00 AM MST to 2:00 PM MST
- Where
- Laramie Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Several observers in and near Laramie reported between 2 to 4 inches of snow. Highest snow accumulation of 3.4 inches was 2 miles east of Laramie.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, March 5 to 6, 20262 deaths · $795,000 · EF2 · 21 events
- Dense Fog in Nebraska, March 5, 20261 death · 1 event
- Tornadoes and Hail in Kansas, March 5 to 6, 2026EF2 · 9 events
- Flash Flooding and Flooding in Ohio, March 5, 2026$55,000 · 16 events
- Dense Fog in Florida, March 5, 20262 injured · 1 event
- Wildfire in Oklahoma, March 5, 2026$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 5 to 7, 202610 events
- Winter Weather in Colorado, March 5 to 7, 20269 events
- Blizzard in Alaska, March 5 to 10, 20267 events
- Heavy Snow in Montana, March 5 to 6, 20263 events
- Flooding in Indiana, March 5, 20263 events
- Winter Storm in Montana, March 5 to 6, 20262 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317759, 1317752, 1317750, 1317758, 1317751, 1317755.